Pennsylvania, 2019

Damaging Wind in Pennsylvania, July 20, 2019

July 20, 2019 · NWS CTP · 1 event in 1 county or zone

A thunderstorm developed over northwestern Pennsylvania during the evening of July 20, ahead of a dying line of convection that was approaching from the Great Lakes. This cell produced a wind damage report in Elk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A thunderstorm developed over northwestern Pennsylvania during the evening of July 20, ahead of a dying line of convection that was approaching from the Great Lakes. This cell produced a wind damage report in Elk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 20, 9:23 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 20, 9:23 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
1023 PM EDT Sat Jul 20 2019

.SYNOPSIS...
Dangerously excessive heat and oppressive humidity will continue
through Sunday over parts of Central Pennsylvania. As the heat
wave starts to break down, there will be an increasing risk of
severe thunderstorms and flash flooding Sunday into Monday.
Noticeably cooler and less humid air will finally provide
relief from the sweltering heat by the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Oppressive heat and humidity continues late this evening with
mid-upper 70s dewpoints over most of central PA. After only
isolated shra/tsra earlier this evening, more organized deep
convection has developed along the leading edge of 30 kt 850 mb
jet pushing into northwest PA. Strongest storm of the evening is
now moving through Clarion County. Further upstream a weakly
organized squall line extends from the northeast OH Lake Erie
shoreline to the southwest shore of Lake Ontario. Cold pools and
resulting convection will need to be monitored into the
overnight, despite overall weakening of convection over Lake
Erie as it moves into NY. Highest precip probs remain across
the northern tier zones especially the northwest Alleghenies.
SPC has maintained a MRGL risk SWO across much of the area
through tonight.

Little relief from the heat/humidity tonight with lows 10 to 20
degrees above average in the 70-80 degree range. Record high-
mins are likely to be set in some areas.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Dangerous heat continues across south-central PA on Sunday with
max HX values 100-110. Cloud cover from overnight t-storm
complex may limit heating (similar to this morning) but temps
should recover through the afternoon.

Scattered thunderstorms are likely to develop Sunday afternoon
as sfc cold front advances southward into very moist and
unstable airmass across CPA. SPC D2 MRGL risk SWO covers most
of the area (south of US-6). Deep layer shear is weak but steep
low level lapse rates and high CAPE should be enough to produce
marginally/isolated severe wind gusts in the strongest pulse or
multi-cells.

We will be in the late innings of the heat wave by Sunday
evening as dewpoints drop below 70 across the northern tier.
Relief from the sweltering heat is expected to arrive through
early next week.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Our anomalous ridge and the accompanying heat wave will break
down rapidly early next week, to be replaced by an anomalous
trough and a much welcome break in the heat and humidity.

A cold front will drop into the region later Sunday and Monday.
With a deepening upper trough to the west, models slow the front
and bring a series of waves along it Monday and Monday night.
This will have the potential to bring widespread soaking rains
and possibly flooding to the region to start the new work week,
before we ultimately cool off and dry out for the Tuesday
through Friday timeframe.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
VFR flying are expected over most of the region through this
evening. However, an isolated thunderstorm is possible early
this evening over the southeast part of the state, including
KMDT and KLNS.

A plume of higher moisture preceding an approaching cold front,
combined with orographic lift, could possibly result in a
period of reduced cigs across the western mountains (KBFD/KJST)
Sunday morning. Otherwise, widespread VFR conditions are
expected to persist through Sunday. However, scattered
thunderstorm impacts are possible Sunday PM over primarily
central and southern Pa.

.Outlook...

Mon...Widespread showers and tsra impacts possible.

Tue-Thu...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM EDT Sunday for PAZ028-036-
046-049>053-056>059-063>066.
Heat Advisory until 8 PM EDT Sunday for PAZ019-025>027-034-035-
045.

&&

SYNOPSIS...Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...La Corte/RXR
AVIATION...Fitzgerald/Steinbugl
Hazardous weather outlook, Jul 20, 1:18 PM EST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
218 PM EDT Sat Jul 20 2019

PAZ004>006-010>012-017-018-024-033-037-041-042-211830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan-
218 PM EDT Sat Jul 20 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Isolated strong thunderstorms and flash flooding are possible
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong thunderstorms with locally damaging winds and flash
flooding are possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-046-049>053-056>059-063>066-211830-
Juniata-Franklin-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
218 PM EDT Sat Jul 20 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Excessive Heat Warning.

Isolated strong thunderstorms with locally damaging winds and flash
flooding are possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ019-025>027-034-035-045-211830-
Southern Centre-Blair-Huntingdon-Mifflin-Bedford-Fulton-
Southern Clinton-
218 PM EDT Sat Jul 20 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
SUNDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Excessive Heat Warning.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Isolated strong thunderstorms with locally damaging winds and flash
flooding are possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MS

In the hours before

Special weather statement, Jul 20, 6:14 PM EST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service State College PA
714 PM EDT Sat Jul 20 2019

PAZ025-210000-
Blair PA-
714 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR COUNTY UNTIL 800
PM EDT...

At 713 PM EDT, Doppler radar indicated a strong thunderstorm near
Altoona, moving southeast at 20 mph.

Wind gusts 40 to 50 mph are possible.

Locations impacted include...
Altoona, Hollidaysburg, Lakemont, Bellwood, Williamsburg, Canoe Creek
State Park, Royer, Peoples Natural Gas Field, Lakemont Park And
Island Waterpark and Penn State Altoona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4052 7849 4062 7841 4055 7819 4053 7817
      4054 7816 4054 7814 4049 7815 4050 7813
      4047 7813 4033 7824
TIME...MOT...LOC 2313Z 306DEG 18KT 4052 7835

Colbert/GD
Special weather statement, Jul 20, 6:36 PM EST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service State College PA
736 PM EDT Sat Jul 20 2019

PAZ033-210030-
Somerset PA-
736 PM EDT Sat Jul 20 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
830 PM EDT...

At 736 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Tire Hill to 7 miles west of Acosta to near
Ursina. Movement was east at 20 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Somerset, Windber, Meyersdale, Berlin, Friedens, Boswell,
Davidsville, Central City, Jerome, Acosta, Ursina, New Centerville,
Ogletown, Tire Hill, Mount Davis, Rockwood, Confluence, Salisbury,
Jennerstown and Hooversville.

LAT...LON 3972 7923 3975 7940 3978 7939 3978 7935
      3982 7937 3986 7942 3990 7940 4009 7926
      4012 7921 4012 7917 4016 7916 4025 7908
      4029 7901 4028 7893 4024 7886 4024 7866
      4008 7873 4006 7876 3982 7875 3972 7881
TIME...MOT...LOC 2336Z 272DEG 18KT 4027 7897 4012 7922 3983 7937

Colbert/GD
Special weather statement, Jul 20, 9:39 PM EST, 6 minutes before
Special Weather Statement
National Weather Service State College PA
1039 PM EDT Sat Jul 20 2019

PAZ010-210330-
Elk PA-
1039 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK COUNTY UNTIL 1130
PM EDT...

At 1038 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
south of Marienville, moving east at 25 mph.

Wind gusts of up to 55 mph and half inch hail are possible.

Locations impacted include...
Ridgway, Brandy Camp, Portland Mills and Brockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4142 7909 4143 7906 4144 7906 4144 7875
      4140 7865 4120 7870 4123 7871 4123 7874
      4126 7874 4137 7897 4135 7902 4136 7904
      4134 7910 4141 7910
TIME...MOT...LOC 0238Z 279DEG 21KT 4137 7907

Colbert/GD

The radar

The State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elk

When
July 20, 9:45 PM EST
Where
Elk County, 5.81 mi WSW of Hallton
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.369, -79.054

A severe thunderstorm producing winds estimated near 60 mph knocked down a few trees northeast of Millstone.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842607.